Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 107, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Sep 12, 2021, 10:53 PM EDT. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2021, 10:53 PM EDT (02:53 UTC)
- Expired
- Sep 13, 2021, 12:15 AM EDT
- In force
- 82 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 40.0 mph
The radar
The Buffalo radar (KBUF), 48 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
659
WHUS51 KBUF 130253
SMWBUF
LEZ020-040-041-061-130415-
/O.NEW.KBUF.MA.W.0107.210913T0253Z-210913T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
1053 PM EDT Sun Sep 12 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Erie from Ripley to Buffalo...
The Upper Niagara River and Buffalo Harbor...
* Until 1215 AM EDT.
* At 1051 PM EDT, a solid line of severe thunderstorms capable of
producing waterspouts were located along a line extending from 35
nm northwest of Erie to 31 nm north of Ashtabula, moving east at
60 knots.
HAZARD...Waterspouts, wind gusts to 40 knots, and small hail.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Barcelona,
Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Ripley, Wanakah,
Dunkirk, Athol Springs, Bayview, Sunset Bay and Grand Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4228 7973 4234 7982 4248 7985 4283 7894
4292 7890 4301 7902 4301 7884 4300 7884
4298 7888 4289 7885 4285 7880 4278 7880
4270 7891 4266 7901 4253 7912 4246 7932
4238 7943 4228 7964
TIME...MOT...LOC 0251Z 280DEG 58KT 4295 8047 4258 8058 4239 8095
WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...40KTS
$$
RSH1 follow-up statement
584
FZUS71 KBUF 130312
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
1112 PM EDT Sun Sep 12 2021
LEZ020-040-041-061-130415-
/O.CON.KBUF.MA.W.0107.000000T0000Z-210913T0415Z/
1112 PM EDT Sun Sep 12 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT...
For the following areas...
Lake Erie from Ripley to Buffalo...
The Upper Niagara River and Buffalo Harbor...
At 1110 PM EDT, severe thunderstorms capable of producing wind gusts
to nearly 50 knots, and waterspouts were located along a line
extending from 25 nm north of Erie to 25 nm north of Conneaut,
moving east at 60 knots.
HAZARD...Waterspouts, wind gusts to nearly 50 knots, and small hail.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Barcelona,
Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Ripley, Wanakah,
Dunkirk, Athol Springs, Bayview, Sunset Bay and Grand Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4228 7973 4234 7982 4248 7985 4283 7894
4292 7890 4301 7902 4301 7884 4300 7884
4298 7888 4289 7885 4285 7880 4278 7880
4270 7891 4266 7901 4253 7912 4246 7932
4238 7943 4228 7964
TIME...MOT...LOC 0310Z 280DEG 58KT 4290 8011 4253 8022 4234 8059
WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...49KTS
$$
WelchWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Sep 12, 8:22 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 12, 8:22 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 822 PM EDT Sun Sep 12 2021 .SYNOPSIS... A cold front dropping across the region will support showers and scattered thunderstorms. Some of the thunderstorms could produce strong winds and heavy rainfall. Unsettled weather will continue through the middle of next week with possible showers and thunderstorms. && .NEAR TERM /THROUGH MONDAY/... ...Scattered severe thunderstorms possible tonight... An MCV crossing Lower Michigan this evening is generating strong to severe convection. Upstream soundings from 18z were showing a pronounced EML...and now 00z soundings from KBUF and KDTX continue to show the very favorable environment. CAMs have been consistent with timing the convection after 04z for the western counties of New York...although some 'garden variety' storms will be possible in the hours leading up to that. The main severe weather threat will be damaging straight line winds...but there should be intense downpours and frequent lightning under the cores as they move through. Convection will diminish late tonight as the shortwave (MCV in this case) will push east. Some partial clearing could bring some fog especially to areas that receive rain. Frontal boundary does look to sneak south of the area briefly on Monday, but will start to work back north as a warm front Monday afternoon. Shortwave pushing across the area will trigger some scattered convection along the frontal boundary late in the day. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... A stationary front will be oriented northwest to southeast from northern Michigan to northwest Pennsylvania Monday night. Surface high pressure will be inching into the North Country resulting in dry conditions from the Finger Lakes into the North Country. A weak impulse is forecast to ride along the front further west and showers with a slight chance of thunderstorms are possible across far western NY including the western Southern Tier. Overnight lows will range from the low 50s across the North Country to the upper 50s low 60s across western NY. The front will move north as a warm front across western and north central NY Tuesday. Dewpoints and mid-level moisture will increase while surface temperatures climb to the upper 70s to low 80s. Surface based instability will climb with strong winds in the low to mid levels. Showers and thunderstorms will likely form by afternoon ahead of an approaching cold front. Some storms may become strong to severe in the afternoon into the evening. Main threats would be strong winds and large hail. Thunderstorms will track east with a short break before another round of showers and storms enters the region as a cold front approaches from the west. Uncertainty exists Tuesday night as the wind field and surface based instability decreases ahead of the front. Warm, overnight night with lows in the 60s. Model guidance is in agreement that widespread showers or rain with thunderstorms will track across the entire forecast area Wednesday and Wednesday as the cold front tracks east. This increase in low level convergence will initiate thunderstorm development with some strong to severe storms. The strongest storms are expected to be east of the forecast area however if the front slows down that could change. Slightly cooler Wednesday with highs in the mid to upper 70s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... A sfc ridge will provide for mostly quiet weather for the first half of the long term period. Some guidance is suggesting an upper level trough/low over eastern PA and southern New England may cause some showers for the area. Will need to see how the scenario evolves as there is decent model spread still with how much of an impact these upper level features will have. For now have high slight chance to low chance POPs. A frontal boundary passing south across the area on Sunday will bring a few showers and some thunderstorms. The front will then shift back north as a warm front later on Sunday into Monday. Temps during the long term will be 5 to 10 degree above normal for this period. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... Complex of thunderstorms with gusty winds and heavy rain looking likely to roll across western NY after 3/4z. Brief IFR possible during these storms. After the storms later tonight, expect MVFR ceilings with IFR possible across the southern Tier. May see some fog as well if any clearing occurs. Outlook... Monday and Tuesday...Mainly VFR with a chance of showers. Wednesday...Mainly MVFR with widespread showers. Thursday and Friday...Mainly VFR. && .MARINE... A pseudo stationary cold front straddling Lakes Erie and Ontario early this evening will gradually push south overnight. In its wake...gentle to moderate northwesterlies will become established. While winds and waves will average below small craft advisory criteria...there will be the risk for strong thunderstorms between 04 and 08z...particularly over Lake Erie. mariners should be alert for possible special marine warnings. High pressure centered over northern Ontario will start to pass by the north on Monday. This will support light and variable winds on Lake Erie and light northwesterlies on Lake Ontario. As the area of high pressure moves east across Quebec on Tuesday...a cold front will approach from the Upper Great lakes. A tightening sfc gradient between the two will lead to freshening winds on both Lakes Erie and Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...TMA NEAR TERM...RSH/TMA SHORT TERM...HSK LONG TERM...SW AVIATION...JLA/TMA MARINE...JLA/TMA
Hazardous weather outlook, Sep 12, 6:24 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 624 PM EDT Sun Sep 12 2021 NYZ001>006-008-010>014-019>021-085-132230- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 624 PM EDT Sun Sep 12 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. There is a marginal risk for severe thunderstorms tonight. The primary hazard is damaging wind gusts, though heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk for severe thunderstorms on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-132230- Jefferson- 624 PM EDT Sun Sep 12 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There will be the risk for severe thunderstorms on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-132230- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 624 PM EDT Sun Sep 12 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms tonight. The primary hazard is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk for severe thunderstorms Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-SLZ022-024-132230- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 624 PM EDT Sun Sep 12 2021 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms tonight. The primary hazard is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Sep 12, 8:33 PM EDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service Buffalo NY 833 PM EDT Sun Sep 12 2021 NYZ001-002-010>012-019>021-085-130200- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Buffalo, Batavia, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 833 PM EDT Sun Sep 12 2021 ...Strong Thunderstorms Possible after Midnight... Conditions will deteriorate across western New York this evening... as showers will become more widespread while the potential for thunderstorms will increase. Storms that develop this evening will contain some lightning and possibly wind gusts to 30 mph...but the risk for strong to severe thunderstorms should hold off until later tonight. Strong to severe thunderstorms over Lower Michigan at 8:30 PM will track east and are forecast to impact the western counties of New York after midnight. At that time...thunderstorms will contain intense downpours...frequent cloud to ground lightning and possibly damaging wind gusts. While western New York in general will have the risk for this stronger activity...the greatest threat will be found south of Buffalo and Rochester. RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 11:00 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 75 min |
| Sep 12, 11:49 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Livingston, Wyoming | 86 min |
| Sep 13, 12:09 AM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 66 min |
| Sep 13, 12:25 AM EDT | Flash Flood Warning | BUF | Erie, Genesee, Wyoming | 3 hr |
| Sep 13, 12:50 AM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario | 55 min |
| Sep 13, 1:09 AM EDT | Special Weather Statement | BUF | Genesee, Monroe, Ontario, Wayne | 66 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.